Advertisement
Mayo Clinic Proceedings Home

Morphologic and Clinical Features of Acute on Chronic Valproate Toxicity

      An individual with Lennox-Gastaut syndrome developed pancytopenia. Peripheral smear showed red cell macrocytosis with stomatocytes and well-granulated pseudo Pelger-Huet neutrophils (Figure A ).
      Figure thumbnail gr1
      FigureBlood and bone marrow changes with chronic valproate therapy. A, Well-granulated pseudo Pelger-Huet neutrophils and red cell macrocytosis with stomatocytes (red arrows) (Peripheral smear, Wright Giemsa, original magnification ×600). B, Binucleate erythroid precursors. C, Many osteoclast-like and (D) small hypolobated megakaryocytes (Bone marrow aspirate, Wright Giemsa, original magnification ×600).
      Bone marrow biopsy was moderately hypocellular. There was erythroid (bi- and multinucleate forms) (Figure B) and granulocytic atypia (hypolobated neutrophils) and marked dysmegakaryopoiesis (many osteoclast-like and small hypolobated megakaryocytes) (Figures C and D). Cytogenetic studies were normal. Clinical evaluation revealed supratherapeutic total and free serum valproate levels.
      Hematologic toxicity of sodium valproate can manifest with trilineage dysplasia and cytopenias.
      • Acharya S.
      • Bussel J.B.
      Hematologic toxicity of sodium valproate.
      Reversible stomatocytes have been reported with neurotropic medications. The bone marrow morphology highlights the chronic changes,
      • So C.C.
      • Wong K.F.
      Valproate-associated dysmyelopoiesis in elderly patients.
      whereas the cytopenias reflect superimposed acute toxicity.
      • Rissardo J.P.
      • Caprara A.L.F.
      • Silveira J.O.F.
      Valproic acid-associated pancytopenia: a dose-dependent adverse effect.
      Morphologic and clinical sequelae may be reversed with drug reduction, although they may progress to a myeloid neoplasm upon chronic exposure.
      • Allan R.W.
      Myelodysplastic syndrome associated with chronic valproic acid therapy: a case report and review of the literature.
      The blood counts improved within 5 days of valproate discontinuation.
      This case highlights a therapy-induced dyspoiesis that mimics myelodysplastic syndrome. Clues supporting drug toxicity include well-granulated pseudo–Pelger-Huet neutrophils and predominance of osteoclast-like megakaryocytes.

      Potential Competing Interests

      The authors report no potential competing interests.

      References

        • Acharya S.
        • Bussel J.B.
        Hematologic toxicity of sodium valproate.
        J Pediatr Hematol Oncol. 2000; 22: 62-65
        • So C.C.
        • Wong K.F.
        Valproate-associated dysmyelopoiesis in elderly patients.
        Am J Clin Pathol. 2002; 118: 225-228
        • Rissardo J.P.
        • Caprara A.L.F.
        • Silveira J.O.F.
        Valproic acid-associated pancytopenia: a dose-dependent adverse effect.
        Ro J Neurol. 2019; 18: 150-153
        • Allan R.W.
        Myelodysplastic syndrome associated with chronic valproic acid therapy: a case report and review of the literature.
        Hematology. 2007; 12: 493-496